Alert archive / Mississippi / Special Weather Statements in 2021

Special Weather Statement, NWS Memphis, TN

March 31, 2021Lee County, Mississippi

NWS Memphis, TN issued this special weather statement at Mar 31, 2021, 5:05 AM CDT for Lee County, Mississippi. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 31, 2021, 5:05 AM CDT (10:05 UTC)
Expired
Mar 31, 2021, 5:30 AM CDT
In force
25 min
Issued by
NWS Memphis, TN

County Lee County, MS

The radar

The Columbus AFB radar (KGWX), 66 km from the middle of the area, began a volume at 10:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 10.1 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2021-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2021-03-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 269 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
571 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
269 m²/s²
0-3 km storm-relative helicity
279 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

005 
WWUS84 KMEG 311005
SPSMEG

Special Weather Statement
National Weather Service Memphis TN
505 AM CDT Wed Mar 31 2021
 
MSZ014>016-311030-
Pontotoc MS-Union MS-Lee MS-
505 AM CDT Wed Mar 31 2021

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 530 AM CDT
FOR...

Northeastern Pontotoc County in northeastern Mississippi...
Southeastern Union County in northeastern Mississippi...
Lee County in northeastern Mississippi...

At 504 AM CDT...strong thunderstorms producing pea size hail and 
winds to 45 mph was located along a line extending from near 
Keownville to Pontotoc. Movement was east at 35 mph.

Very heavy rain is also possible with this thunderstorm.

People in northeastern Pontotoc...southeastern Union and Lee Counties
should monitor this storm closely.

LAT...LON 3415 8866 3424 8905 3454 8894 3452 8874
      3451 8873 3450 8855
TIME...MOT...LOC 1004Z 281DEG 30KT 3452 8887 3424 8898 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this special weather statement went out at Mar 30, 11:07 PM CDT, 5 hours 58 minutes earlier.

Area forecast discussion, Mar 30, 11:07 PM CDT, 5 hours 58 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1107 PM CDT Tue Mar 30 2021

.UPDATE... /issued 1017 PM CDT Tue Mar 30 2021/

Showers and thunderstorms continue to move through West Tennessee
and North Mississippi. The line that has developed is ahead of
pre-frontal trough. The main cold front has pushed through West
Plains, Missouri and Mountain Home, Arkansas. The front should be
pushing into Northeast Arkansas by midnight. The 00Z HRRR shows
some redevelopment of showers ahead of the front as it pushes into
Northeast Arkansas. Thunderstorms will likely occur along the
front as it approaches the Mississippi River. Can't rule out a few
storms becoming strong to severe, but main threat will be from
flash flooding especially east of the Mississippi River. Current
forecast has a good handle. No updates are expected.

KRM

&&

.DISCUSSION.../issued 345 PM CDT Tue Mar 30 2021/

Water vapor analysis indicates an upper-level jet streak moving
across the Ozarks this afternoon. This jet is located just
downstream of a deep trough over the central CONUS. Southerly
winds have increased across the CWA with dewpoints mainly in the
40s and 50s. However, the juicier air is right on the doorstep
with dewpoints in the mid/upper 60s just to our south. Large scale
ascent will continue to increase across the Mid-South overnight
as this trough approaches. Deep warm advection will promote the
development of additional showers and thunderstorms across the
region overnight.

Instability is beginning to nose into the Mid-South across the
delta with MUCAPE near 500 J/kg. We did see a few lightning
strikes in the Memphis area over the past hour to corroborate the
mesoanalysis. Short-term model progs continue to increase
instability this evening into the early morning hours, albeit
only into the 500-1000 J/kg range. Deep-layer shear is weaker than
we have seen in recent events but is still likely strong enough
to help maintain organized storms throughout the night.
Precipitable water is approaching 1.5" across the area and there
is a potential for some training convection overnight. Given this
threat and the antecedent soil conditions, a Flash Flood Watch was
issued for areas mainly south of I-40 and east of I-55.
Widespread amounts of 1-2" are expected with localized higher
amounts. HREF probability matched mean fields suggest pockets of
3-4" are possible.

A cold front will move across the area overnight, pushing the
moist, unstable air back to the south. Storms are expected to
line up along this boundary but shear vectors are largely parallel
to the boundary and should limit the intensity of this line. That
said, some damaging wind gust are possible, as is a brief spin-up
should any kinks develop within the line. Some elevated shower
activity will continue through the morning hours as the trough
axis moves across the area, but additional rainfall by this time
will remain generally light.

Dry weather is expected Wednesday night through early next week as
a ridge translates across the central CONUS. Temperatures will
be well below normal for early April and frost/freeze conditions
are likely. A light freeze (and widespread frost) is expected
Thursday morning with a more widespread freeze expected Friday
morning. Some areas will likely experience a hard freeze during
this time. A Freeze Watch or Warning will likely be issued
tonight. Otherwise, expect moderating temperatures over the
weekend with 70s returning by early next week. The next chance of
rain doesn't look to come into play until perhaps Tuesday.

MJ

&&

.AVIATION...

06Z TAF Set

SHRAs and a few TSRAs will continue to push through the region
overnight ahead of cold front. Winds will switch to the NW and
eventually NNE behind the front. Speeds will increase to 12-20 KTS
sustained with higher gusts. Some low level wind shear from the
north will also occur at KJBR and KMEM through the morning. CIGS
will gradually improve over the course of the day. Expect all TAF
sites to be VFR by 19Z. Winds will gradually diminish after 00Z.

KRM

&&

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...Flash Flood Watch through Wednesday morning for Alcorn-Benton MS-
     Calhoun-Chickasaw-Itawamba-Lafayette-Lee MS-Marshall-Monroe-
     Pontotoc-Prentiss-Tippah-Tishomingo-Union.

TN...Flash Flood Watch through Wednesday morning for Benton TN-
     Carroll-Chester-Decatur-Fayette-Hardeman-Hardin-Henderson-
     Madison-McNairy.

&&
Hazardous weather outlook, Mar 30, 6:41 PM CDT, 10 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
641 PM CDT Tue Mar 30 2021

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-010145-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
641 PM CDT Tue Mar 30 2021

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Tonight

There is a Marginal Risk of severe thunderstorms tonight across
the entire Mid-South. Large hail and damaging winds will be
primary threat, accompanied by a secondary threat of short-lived
tornadoes. Locally heavy rainfall is also possible. A Flash Flood
Watch has been issued for portions of West Tennessee and Northeast
Mississippi.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Patchy frost is possible Thursday morning, with widespread frost
possible Friday morning. Frost advisories will likely be needed.

Freezing temperatures are likely for rural parts of west
Tennessee and eastern Arkansas on Thursday morning. Freezing
temperatures are possible across the entire Mid-South Friday
morning. A freeze warning may be needed.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

KRM

In the hours before

Local storm report, Mar 31, 3:59 AM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
359 AM CDT WED MAR 31 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 AM     FLASH FLOOD      HOUSTON                 33.90N  89.00W
03/31/2021                   CHICKASAW          MS   BROADCAST MEDIA

            ROADS FLOODING IN HOUSTON. SOME RESCUES OCCURRED IN
            HOUSTON.

0315 AM     FLASH FLOOD      3 E SAVANNAH            35.22N  88.18W
03/31/2021                   HARDIN             TN   FIRE DEPT/RESCUE

            FLOODING IN SOME AREA IN HARDIN COUNTY. BURNT CHURCH
            AND OLIVEHILL. SOME WATER RESCUES ARE ONGOING.

&&

TLSJR
Special weather statement, Mar 31, 4:12 AM CDT, 53 minutes before
Special Weather Statement
National Weather Service Memphis TN
412 AM CDT Wed Mar 31 2021

MSZ012-020-021-310945-
Tallahatchie MS-Panola MS-Yalobusha MS-
412 AM CDT Wed Mar 31 2021

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 445 AM CDT
FOR...

Northeastern Tallahatchie County in northwestern Mississippi...
Southeastern Panola County in northwestern Mississippi...
Yalobusha County in northwestern Mississippi...

At 411 AM CDT...a strong thunderstorm producing pea size hail and
winds to 50 mph was located near Enid, or near George Payne State
Park, moving east at 50 mph.

Very heavy rain is also possible with this thunderstorm.

People in northeastern Tallahatchie...southeastern Panola and
Yalobusha Counties should monitor this storm closely.

LAT...LON 3396 9003 3417 9003 3419 8951 3393 8951
TIME...MOT...LOC 0911Z 272DEG 45KT 3408 8993
Special weather statement, Mar 31, 4:30 AM CDT, 35 minutes before
Special Weather Statement
National Weather Service Memphis TN
430 AM CDT Wed Mar 31 2021

MSZ013>015-311015-
Lafayette MS-Pontotoc MS-Union MS-
430 AM CDT Wed Mar 31 2021

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 515 AM CDT
FOR...

Northeastern Lafayette County in northwestern Mississippi...
Northern Pontotoc County in northeastern Mississippi...
Southern Union County in northeastern Mississippi...

At 430 AM CDT...a strong thunderstorm producing winds TO 45 mph was
located over Cambridge, or 11 miles northeast of Oxford, moving east
at 45 mph.

Very heavy rain is also possible with this thunderstorm.

People in northeastern Lafayette...northern Pontotoc and southern
Union Counties should monitor this storm closely.

LAT...LON 3431 8946 3450 8944 3451 8928 3450 8925
      3451 8924 3453 8885 3421 8890
TIME...MOT...LOC 0930Z 272DEG 37KT 3443 8935
Special weather statement, Mar 31, 4:43 AM CDT, 22 minutes before
Special Weather Statement
National Weather Service Memphis TN
443 AM CDT Wed Mar 31 2021

MSZ013-015-021-022-311015-
Lafayette MS-Pontotoc MS-Calhoun MS-Yalobusha MS-
443 AM CDT Wed Mar 31 2021

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 515 AM CDT
FOR...

Southeastern Lafayette County in northwestern Mississippi...
Southwestern Pontotoc County in northeastern Mississippi...
Northern Calhoun County in northeastern Mississippi...
Southeastern Yalobusha County in northwestern Mississippi...

At 443 AM CDT...strong thunderstorms producing winds to 45 mph was
located along a line extending from Tula to Coffeeville. Movement
was east at 45 mph.

Very heavy rain is also possible with this thunderstorm.

People in southeastern Lafayette...southwestern Pontotoc...northern
Calhoun and southeastern Yalobusha Counties should monitor this storm
closely.

LAT...LON 3393 8983 3429 8934 3422 8895 3407 8909
      3407 8914 3403 8914 3389 8927
TIME...MOT...LOC 0943Z 278DEG 41KT 3422 8935 3397 8971
Special weather statement, Mar 31, 5:02 AM CDT, 3 minutes before
Special Weather Statement
National Weather Service Memphis TN
502 AM CDT Wed Mar 31 2021

MSZ020-021-311015-
Tallahatchie MS-Yalobusha MS-
502 AM CDT Wed Mar 31 2021

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 515 AM CDT
FOR...

Southern Tallahatchie County in northwestern Mississippi...
Southwestern Yalobusha County in northwestern Mississippi...

At 501 AM CDT...a strong thunderstorm producing pea size hail and
winds to 45 mph was located 8 miles southwest of Paynes, or 14 miles
south of Charleston, moving northeast at 40 mph.

People in southern Tallahatchie and southwestern Yalobusha Counties
should monitor this storm closely.

LAT...LON 3370 9030 3372 9031 3375 9029 3376 9019
      3379 9017 3381 9018 3381 9035 3393 8984
      3393 8977 3387 8976 3390 8977 3390 8992
      3382 8993 3382 8998 3381 8998 3381 9014
      3372 9014 3372 9022 3374 9024 3369 9027
TIME...MOT...LOC 1001Z 236DEG 34KT 3381 9014
Special weather statement, Mar 31, 5:05 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Memphis TN
505 AM CDT Wed Mar 31 2021

MSZ014>016-311030-
Pontotoc MS-Union MS-Lee MS-
505 AM CDT Wed Mar 31 2021

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 530 AM CDT
FOR...

Northeastern Pontotoc County in northeastern Mississippi...
Southeastern Union County in northeastern Mississippi...
Lee County in northeastern Mississippi...

At 504 AM CDT...strong thunderstorms producing pea size hail and
winds to 45 mph was located along a line extending from near
Keownville to Pontotoc. Movement was east at 35 mph.

Very heavy rain is also possible with this thunderstorm.

People in northeastern Pontotoc...southeastern Union and Lee Counties
should monitor this storm closely.

LAT...LON 3415 8866 3424 8905 3454 8894 3452 8874
      3451 8873 3450 8855
TIME...MOT...LOC 1004Z 281DEG 30KT 3452 8887 3424 8898

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 30, 7:50 PM CDTAreal Flood AdvisoryMEGDeSoto, Tunica3 hr
Mar 30, 7:56 PM CDTFlash Flood WarningMEGDeSoto3 hr
Mar 30, 9:30 PM CDTSevere Thunderstorm WarningMEGBenton, Marshall45 min
Mar 30, 9:54 PM CDTFlash Flood WarningMEGBenton, DeSoto, Marshall, Tate, Tunica3 hr
Mar 30, 11:40 PM CDTSevere Thunderstorm WarningMEGCalhoun, Chickasaw50 min
Mar 31, 12:17 AM CDTTornado WarningMEGCalhoun, Chickasaw28 min
Mar 31, 12:27 AM CDTFlash Flood WarningMEGCalhoun, Chickasaw, Monroe, Pontotoc, Yalobusha3 hr
Mar 31, 12:41 AM CDTSevere Thunderstorm WarningMEGChickasaw, Lee, Monroe49 min
Mar 31, 12:52 AM CDTTornado WarningMEGChickasaw, Lee, Monroe10 min
Mar 31, 1:01 AM CDTSevere Thunderstorm WarningMEGMonroe14 min
Mar 31, 1:24 AM CDTSevere Thunderstorm WarningMEGItawamba, Monroe51 min
Mar 31, 1:53 AM CDTTornado WarningMEGMonroe22 min
Mar 31, 2:24 AM CDTFlash Flood WarningMEGMonroe3 hr
Mar 31, 3:16 AM CDTSpecial Weather StatementMEGCoahoma29 min
Mar 31, 3:26 AM CDTSpecial Weather StatementMEGPanola34 min
Mar 31, 3:46 AM CDTAreal Flood WarningMEGChickasaw108 min
Mar 31, 3:49 AM CDTSevere Thunderstorm WarningMEGLafayette, Marshall, Panola41 min
Mar 31, 4:12 AM CDTSpecial Weather StatementMEGYalobusha33 min
Mar 31, 4:30 AM CDTSpecial Weather StatementMEGUnion45 min
Mar 31, 4:43 AM CDTSpecial Weather StatementMEGCalhoun, Pontotoc32 min
Mar 31, 5:02 AM CDTSpecial Weather StatementMEGTallahatchie13 min
Mar 31, 5:17 AM CDTSpecial Weather StatementMEGChickasaw28 min
Mar 31, 5:19 AM CDTSpecial Weather StatementMEGChickasaw26 min
Mar 31, 5:20 AM CDTFlash Flood WarningMEGCalhoun, Chickasaw, Yalobusha3 hr
Mar 31, 5:26 AM CDTFlash Flood WarningMEGChickasaw4 hr
Mar 31, 5:31 AM CDTFreeze WatchMEGAlcorn, Benton, Calhoun, Chickasaw, Coahoma, DeSoto and 16 more9 hr
Mar 31, 5:31 AM CDTFreeze WarningMEGAlcorn, Benton, DeSoto, Lafayette, Marshall, Panola and 7 more27 hr
Mar 31, 5:32 AM CDTFlash Flood WarningMEGMonroe3 hr
Mar 31, 5:33 AM CDTSpecial Weather StatementMEGItawamba, Lee42 min
Mar 31, 5:44 AM CDTSpecial Weather StatementMEGMonroe31 min
Mar 31, 6:06 AM CDTSpecial Weather StatementMEGMonroe39 min
Mar 31, 8:28 AM CDTAreal Flood WarningMEGAlcorn, Tishomingo3 hr
Mar 31, 8:54 AM CDTAreal Flood WarningMEGCalhoun, Chickasaw, Yalobusha3 hr
Mar 31, 9:01 AM CDTAreal Flood WarningMEGChickasaw, Itawamba, Lee, Monroe3 hr
Mar 31, 9:01 AM CDTAreal Flood WarningMEGChickasaw14 min
Mar 31, 9:05 AM CDTRiver Flood WarningMEGCalhoun23 hr
Mar 31, 9:19 AM CDTRiver Flood WarningMEGLafayette, Marshall, Union22 hr
Mar 31, 9:19 AM CDTRiver Flood WarningMEGTate, Tunica19 hr
Mar 31, 9:19 AM CDTRiver Flood WarningMEGQuitman4 days
Mar 31, 9:20 AM CDTAreal Flood WarningMEGChickasaw, Monroe3 hr
Mar 31, 2:34 PM CDTFrost AdvisoryMEGCalhoun, Chickasaw, Coahoma, Itawamba, Lee, Monroe and 3 more18 hr
Mar 31, 2:34 PM CDTFreeze WarningMEGAlcorn, Benton, Calhoun, Chickasaw, Coahoma, DeSoto and 16 more42 hr
Mar 30, 9:03 PM CDTSpecial Weather StatementMEGFayette27 min
Mar 30, 9:25 PM CDTSpecial Weather StatementMEGFayette50 min
Mar 30, 10:26 PM CDTSpecial Weather StatementMEGHardin, McNairy49 min
Mar 30, 10:31 PM CDTAreal Flood AdvisoryMEGChester, Hardeman, McNairy3 hr
Mar 30, 11:29 PM CDTAreal Flood AdvisoryMEGHardin, McNairy35 min
Mar 31, 12:04 AM CDTFlash Flood WarningMEGHardin, McNairy8 hr
Mar 31, 5:31 AM CDTFreeze WatchMEGFayette, Hardeman, Hardin, McNairy, Shelby9 hr
Mar 31, 8:05 AM CDTAreal Flood WarningMEGHardin, McNairy10 min
Mar 31, 9:06 AM CDTRiver Flood WarningMEGHardeman3 days
Mar 31, 10:15 AM CDTRiver Flood WarningMEGDyer, Gibson, Obion70 hr

Nearby

Special Weather Statements in Mississippi, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.